High Wind, Guadalupe Mountains of Culberson County
- When
- October 25, 12:00 AM MST to 4:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
Strong westerly winds occurred in the higher elevations of the Guadalupe Mountains due to a passing upper trough. A strong cold front then moved south through the area and resulted in high winds through Guadalupe Pass in the lower elevations of the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong westerly winds occurred in the higher elevations of the Guadalupe Mountains due to a passing upper trough. A strong cold front then moved south through the area and resulted in high winds through Guadalupe Pass in the lower elevations of the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 24, 10:22 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1222 AM CDT THU OCT 25 2012 .DISCUSSION... SEE 06Z TAF DISCUSSION BELOW. && .AVIATION... A STRONG SWLY LOW LEVEL JET WILL KEEP WINDS AROUND 10 KTS THIS MORNING ACROSS THE NORTHERN PERMIAN BASIN AND SE NM. THIS WILL LIKELY KEEP FOG FROM FORMING...HOWEVER SOME LOW CLOUDS COULD STILL DEVELOP IN THE MOIST LOW LEVEL ENVIRONMENT. A COLD FRONT IS EXPECTED TO SHIFT WINDS TO THE NORTH JUST AFTER 12Z ACROSS THE NORTHERN TERMINALS WITH THE WIND SHIFT REACHING AREAS SOUTH OF I20 BY LATE MORNING. WINDS COULD GUST OVER 25 KTS FOR A TIME DURING THE AFTERNOON...BUT SHOULD DECREASE BY SUNSET. VFR CONDITIONS WILL PREVAIL FOR THE PERIOD WITH MVFR/IFR STRATUS POSSIBLY DEVELOPING JUST AFTER THIS TAF PERIOD. && .PREV DISCUSSION... /ISSUED 641 PM CDT WED OCT 24 2012/ DISCUSSION... PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW. AVIATION... VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL AREA TERMINALS THROUGH 26/00Z. THERE IS A SLIGHT CHANCE...ROUGHLY 1 IN 5...THAT LOW STRATUS WILL DEVELOP OVER THE KMAF TERMINAL IN THE 06-08Z TIME FRAME AND PERSIST FOR A FEW HOURS BEFORE A PACIFIC FRONT SWEEPS THE MOISTURE AWAY FROM WEST TO EAST BEFORE SUNRISE. A STRONG COLD FRONT THEN WILL SWEEP SOUTH DURING THE MID TO LATE MORNING HOURS...WITH WINDS VEERING WINDS AROUND TO A NORTHERLY DIRECTION WITH GUSTS UP TO NEAR 25 KTS. GAP WINDS AND ASSOCIATED TURBULENCE THROUGH GUADALUPE PASS WILL BE LIKELY AFTER FRONTAL PASSAGE. WINDS SHOULD THEN BEGIN TO LAY DOWN FROM NORTH TO SOUTH DURING THE LATE AFTERNOON HOURS. MVFR TO IFR POST-FRONTAL STRATUS IS NOT EXPECTED TO BE A CONCERN THROUGH 26/00Z...BUT IS EXPECTED TO DEVELOP LATE THURSDAY NIGHT INTO FRIDAY MORNING. PREV DISCUSSION... /ISSUED 347 PM CDT WED OCT 24 2012/ DISCUSSION... CURRENT OBSERVATIONS FOR DUNKEN SHOW RED FLAG CONDITIONS ARE ONGOING ACROSS PORTIONS OF SOUTHEAST NEW MEXICO. GUADALUPE PASS IS ALSO AT NEAR CRITICAL FIRE WEATHER THRESHOLDS AND WILL LIKELY SEE RED FLAG CONDITIONS WITHIN THE NEXT COUPLE HOURS. THE RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS AND LINCOLN NATIONAL FORECAST WILL BE ALLOWED TO CONTINUE UNTIL 7 PM MDT. FOR MORE DETAILS...PLEASE SEE THE FIRE WEATHER DISCUSSION BELOW. THE BIG FORECAST FOCUS THIS PERIOD IS CERTAINLY THE ARRIVAL OF A COLD FRONT TOMORROW ACROSS THE CWA. MODELS CONTINUE TO SHOW THE COLD FRONT REACHING THE NORTHERN PORTIONS OF THE FORECAST AREA IN THE MORNING...REACHING THE CENTRAL PERMIAN BASIN BY NOON...AND GETTING THROUGH THE ENTIRE CWA BY THURSDAY EVENING. WITH THE PASSING OF THE FRONT...I WOULD EXPECT FALLING TEMPERATURES DURING THE AFTERNOON HOURS. THE NAM AND GFS BOTH SHOW PRECIPITATION ON THE EASTERN EDGE OF THE CWA WITH THE SOUTHWARD PUSH OF THE FRONT. HOWEVER ONLY THE NAM SHOWS POST FRONTAL LIGHT RAIN ACROSS THE PERMIAN BASIN FRIDAY MORNING WHILE THE GFS REMAINS DRY. THE NAM SHOWS ISENTROPIC UPGLIDE ALONG THE 300K SURFACE WHILE THE GFS LACKS THIS UPGLIDE SOLUTION. THE CURRENT GRID FORECAST DOES HAVE SLIGHT CHANCE POPS IN FOR FRIDAY MORNING. PRESENTLY...I SEE NO REASON TO CHANGE THIS FORECAST AND WILL FAVOR THE NAM SOLUTION FOR A SLIGHT CHANCE OF LIGHT RAIN ON FRIDAY MORNING FOR THE PERMIAN BASIN. BY FRIDAY AFTERNOON...RAIN CHANCES FOR THE CENTRAL PERMIAN BASIN DECREASE WITH BETTER CHANCES SHIFTING SOUTHWARD. BY LATE SATURDAY...THE EVENT IS BASICALLY OVER WITH DRY CONDITIONS EXPECTED TO PREVAIL THROUGH THE REMAINDER OF THE PERIOD. THE ONLY OTHER CONCERN IS THE POSSIBILITY OF A LIGHT FREEZE SATURDAY MORNING. IT IS COMMON FOR THIS AREA TO SEE THE COOLEST LOW TEMPERATURES THE SECOND NIGHT AFTER A COLD FRONTAL PASSAGE. THIS EVENT IS NO EXCEPTION. WITH LIGHT WINDS AND PARTLY CLOUDY SKIES EXPECTED SATURDAY MORNING...TEMPERATURES IN NORTHERN LEA COUNTY... THE NORTHWEST PERMIAN BASIN...AND ALSO IN THE MARFA AND ALPINE AREA COULD BRIEFLY TOUCH FREEZING. HOWEVER PRESENTLY WE ARE NOT EXPECTING A HARD FREEZE. A WARMING TREND IS EXPECTED BEGINNING SUNDAY AND CONTINUING INTO THE MIDDLE OF NEXT WEEK. OVERALL...EXPECT LIMITED CHANGES TO THE CURRENT FORECAST. FIRE WEATHER... WILL LET THE RED FLAG WARNING CONTINUE FOR THE GUADALUPE MOUNTAINS THROUGH 01Z THIS EVENING. DUNKEN LATEST OBSERVATION HAS HIT RED FLAG CRITERIA AND PINERY IS VERY CLOSE. SOUTHWESTERLY FLOW ALOFT AND DOWNSLOPING WILL CONTINUE TO INCREASE THIS AFTERNOON PER LATEST GUIDANCE AND RED FLAG CONDITIONS SHOULD THUS CONTINUE. CONDITIONS SHOULD IMPROVE EARLY THIS EVENING WITH NOCTURNAL COOLING. RH RECOVERY TONIGHT WILL RANGE FROM POOR ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND UPPER TRANS PECOS TO EXCELLENT ACROSS THE EASTERN PERMIAN BASIN. A COLD FRONT WILL MOVE SOUTH THURSDAY AND RESULT IN A WIND SHIFT TO THE NORTH AND NORTHEAST. RH/S WILL DROP TO NEAR 15 PERCENT THURSDAY AFTERNOON ACROSS PORTIONS OF THE HIGHWAY 54 VAN HORN CORRIDOR...UPPER TRANS PECOS AND PRESIDIO VALLEY...BUT CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED ANYWHERE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CDT WED OCT 24 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 224 PM CDT WED OCT 24 2012 /124 PM MDT WED OCT 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT DRY AND BREEZY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS OVER THE GUADALUPE MOUNTAINS THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA THURSDAY. GUSTY NORTHEAST WINDS ARE POSSIBLE BEHIND THE FRONT THROUGH GUADALUPE PASS FRIDAY AND FRIDAY NIGHT. A LIGHT FREEZE IS POSSIBLE ACROSS THE NORTHERN PERMIAN BASIN AND NORTHERN LEA COUNTY SATURDAY MORNING AS SKIES CLEAR AND WINDS BECOME LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
An extended period of sustained northeast winds of 40 to 46 mph occurred through Guadalupe Pass behind a strong cold front.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413981, 413982.